Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
MGirl

Acne after stopping BC pills?

Recommended Posts

:boohoo:

Hi,

I'm new--sorry if this is touching on a previous thread. I'm 31 and I recently (about 4mths ago) stopped taking birth control pills. Up until that point my skin has never been an issue. I had the normal mild acne during my early teens and then some adult onset acne in my early twenties but I took BC pills for several years and that obviously was the reason my adult acne never went very far. Now I have painful, itchy pimples under the skin that don't go away. I also have more and more comedones in my t-zone and now on my upper cheeks and even sometimes under my eyes. The frustrating thing about this is that I never had to wear makeup before and I guess I still don't "have to" but I just graduated with my master's last spring and just started my career as a professor. I have already been told by my students and coworkers alike that I look very young but now I have the embarressment of walking into a new classroom with noticeable acne. I have an anxiety disorder as it is and this is not helping. I'm contemplating going back on BC pills but I really enjoy the benifits of not being on them: increased sex drive, weight loss (although I have been eating more to make up for my anxiety and insecurity), and less severe premenstrual mood swings (?) The weight is probably the most important issue to me. Anyway I am already a non-hormonal IUD user (and happy with it!) and I'm wondering if a doctor will prescribe BC pills to me anyway? I have really no daily routine other than arbonne nutrimen c face wash and BP spot treatment. I'm afraid that anyhting I put on my face will break me out more. I can't ever seem to find the right moisturizer although I did like Almay's Milk line but it seems to be discontinued. The nutrimen c makes my face very dry and tight although it always worked before. I'm switching to a tea tree oil face wash and using the DKR recommended amount of BP starting today but I wonder if this is going to damage my skin in any way? Yikes! Has anyone had this sort of problem with BC pills or other hormonal BC? How does large amounts of BP affect sensitive adult skin? What about wrinkles. I can see them already!

Stay Warm.

MGirl

Link to comment
Share on other sites

Sorry to say, but yes, this happens to me every single time I get off the pill. I'm on my second course of accutane now because once I get off the pill, and my acne comes back, just getting back on it isn't enough to clear my kin. ONce my skin is cleared, though, it doe a great job at holding everything at bay.

I had the ame concerns about the regimen as you-I did see wrinkles and it was such a pain. (I did it for about 6 weeks) but I DID notice a good improvement in acne. BP i safe for use on the skin. It does promote free-radical activity which can damage skin (because it has an oxygen molecule in it) but is declared absolutely safe and the O2 molecule, I beleive, doesn't do more damage that everyday air hitting your skin.

I feel your pain about being on and off the pill too, but ALESSE has really worked for me. I do get mood swings but not nearly as bad as when I was on Tri-Cyclen, Cyclen, or Diane-35. Experienced no weight gain, and my periods are normal. This was the ONLY pill, actually, where I did see some acne clearing but still went on accutane to try for a "cure".

You can also try a precription topical, if you're worried about BP. Retin-A used to work PERFECTLY for me but sadly, I also have excema so topicals are out for me now. There's also Tazorac, which some people find works very well. The nice thing about these, is that they don't bleach your clothes!

My one piece of advice would be to get yourself to a dermatologist NOW. Don't wait until it gets out of control and you get red marks and scarring! I waited too long because after accutane course #1 I was in denial when my acne came back and waited too long to go back to her...as a result I have red marks all over again and a few scars. :( It's much better to go an see a professional now then muck around with over the counter stuff which may not work. IMO.

Anyway-sorry for the book! Let us know what you're going to do!

Link to comment
Share on other sites

I think that you are right about seeing a dermatologist. I have never been to one before and it seems strange to go to one because I'm not a teen! I guess I'm actually embarressed. You know? Anyway I noticed that I have quite a few dark red spots. I really don't understand scarring. What causes it? Retinol sounds promising does it help with scarring and redness? Every time I see a picture of myself in unflatterring light I'm shocked. Acne is making me look older. I don't understand the connection between the BC pills I guess the androgens? really reek havoc on the skin cells. That and stress I'm sure. I was on tri-cyclene so maybe I could try ALESSE.

Thanks for the comment!

Link to comment
Share on other sites

This has happened to me, I think its the androgens that were previously suppressed using BC pills. I also recommend a derm, and it doesnt matter if you're "not a teen"...whenever I go, there are all ages in the waiting room. The derms really do help (well, the good ones!).

Also, just a factor....if you're feeling more stressed starting your new job, this can make things worse. Though, I did get annoyed when I asked my derm why all of a sudden I was breaking out and he told me it could be stress--it just seems like such a blanket statement. Who can really explain any of this lol!?

ok, good luck!

Link to comment
Share on other sites

i was on bcp in my early 20's and never got a pimple..not even 1! then i went back on when i was 28/29 and my face exploded..just depends on your hormones at the time etc. i didn't want to do the topicals/pills from a derm. so i did research here and found otc/oils/teas that have really helped with my acne. I no longer get cystic acne at all.

i think you should go back on the pill if you think it will clear you up. having acne sucks and as someone who also has SAD adding acne on top of that was horrible for me.

good luck.

Link to comment
Share on other sites

:boohoo:

Hi,

I'm new--sorry if this is touching on a previous thread. I'm 31 and I recently (about 4mths ago) stopped taking birth control pills. Up until that point my skin has never been an issue. I had the normal mild acne during my early teens and then some adult onset acne in my early twenties but I took BC pills for several years and that obviously was the reason my adult acne never went very far. Now I have painful, itchy pimples under the skin that don't go away. I also have more and more comedones in my t-zone and now on my upper cheeks and even sometimes under my eyes. The frustrating thing about this is that I never had to wear makeup before and I guess I still don't "have to" but I just graduated with my master's last spring and just started my career as a professor. I have already been told by my students and coworkers alike that I look very young but now I have the embarressment of walking into a new classroom with noticeable acne. I have an anxiety disorder as it is and this is not helping. I'm contemplating going back on BC pills but I really enjoy the benifits of not being on them: increased sex drive, weight loss (although I have been eating more to make up for my anxiety and insecurity), and less severe premenstrual mood swings (?) The weight is probably the most important issue to me. Anyway I am already a non-hormonal IUD user (and happy with it!) and I'm wondering if a doctor will prescribe BC pills to me anyway? I have really no daily routine other than arbonne nutrimen c face wash and BP spot treatment. I'm afraid that anyhting I put on my face will break me out more. I can't ever seem to find the right moisturizer although I did like Almay's Milk line but it seems to be discontinued. The nutrimen c makes my face very dry and tight although it always worked before. I'm switching to a tea tree oil face wash and using the DKR recommended amount of BP starting today but I wonder if this is going to damage my skin in any way? Yikes! Has anyone had this sort of problem with BC pills or other hormonal BC? How does large amounts of BP affect sensitive adult skin? What about wrinkles. I can see them already!

Stay Warm.

MGirl

Link to comment
Share on other sites

Guest adele morgan

Hi MGirl,

The exact same thing happened to me as well. I was on the BC pill since my early 20s, and at 27, decided to stop taking them. Then came the onset of adult acne. I am back on the BC pill right now because I am taking Accutane. I have one more month of my course to go. Now, my only dilemma is, do i stop taking the BC once I stop Accutane? Or, do I continue it to maintain clear skin? The problem with the last option is that my husband and I are planning to start a family soon. So, when I go off the BC pill again, I'm afraid that this whole cycle will just be repeated. But I'm also afraid to stop the BC pill with the Acutane. I'm confused as to what t o do, but I have another month to figure this out!

Good luck to you!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×